The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
The failure of emergency department (ED) personnel to use protective equipment when caring for patients contaminated with pesticides or other toxic chemicals leaves them vulnerable to secondary contamination, according to a report in the Morbidity and Mortality Weekly Report (MMWR).1 Three health care workers suffered symptoms that required treatment after they cared for a patient who had ingested a veterinary insecticide concentrate in a suicide attempt.
The staff had not followed decontamination procedures before treating the patient and had not used personal protective equipment.
The incident points to a much broader problem and highlights the need for hospitals to be better prepared to protect workers against possible episodes of chemical terrorism, says Robert Geller, MD, FAAP, ACMT, FAACT, medical director of the Georgia Poison Center, which is part of Grady Health System in Atlanta.
"Ninety percent or more of hospitals nationally are ill-prepared," says Geller, who also is associate professor of pediatrics at Emory University School of Medicine. "The hospitals have not been willing to invest in this area. They haven’t been convinced there’s a need, which is unfortunate."
Yet the reported incident, which occurred at a South Georgia hospital, is far from an isolated one. Surveillance in six states shows that from 1987 to 1998 at least 46 health care workers suffered secondary contamination after providing care to pesticide-contaminated patients, says Geoffrey Calvert, MD, senior medical officer in the division of surveillance, hazard evaluations, and field studies at the National Institute for Occupational Safety and Health (NIOSH) in Cincinnati. Calvert and others at NIOSH are now reviewing those cases and looking for others.
"I would assume that that’s the tip of the iceberg," he says. "Even in those states, there’s a problem of underreporting. We’re trying to gather all the cases we can identify of health care providers who have been secondarily poisoned by the patients they’ve treated. We’ll summarize that data and provide a recommendation on how to protect the health care workers from secondary exposures that can lead to poisoning."
In fact, the incident outlined in the MMWR was the third such nosocomial poisoning of emergency department staff reported to the Georgia Poison Center in 2000. All cases involved the care of patients who had intentionally ingested a concentrated organophosphate mixed with xylene and other hydrocarbon solvents.
In the case outlined in the MMWR, which occurred at a Georgia hospital, a 40-year-old man arrived at the ED after ingesting about 110 g of a flea control concentrate containing 73% naphthalene, xylene, and surfactant, and 11.6% phosmet. He had profuse oral and bronchial secretions, vomiting, bronchospasm, and respiratory distress. A friend who brought him to the ED also exhibited symptoms and required treatment.
"ED personnel exposed to the patient had symptoms within an hour of his arrival," the report stated. "The staff noted a chemical odor in the ED and contacted the regional poison center, which recommended decontaminating the patient’s skin and placing gastric contents in a sealed container to minimize evaporation; however, no decontamination was performed."
The impact on health care workers was swift and significant. A 45-year-old nursing assistant who had contact with the patient’s skin, secretions, and vomit developed respiratory distress, profuse secretions, emesis, diaphoresis (or copious perspiration), and weakness. She required intubation for 24 hours to support respiration and was hospitalized for nine days.
A 32-year-old nurse had no skin contact with the patient or any secretions or vomit. Just from sharing the patient’s airspace, she developed diaphoresis, confusion, hypersalivation, nausea, and abdominal cramps. She required treatment for 12 hours, after which her symptoms resolved. Another, a 56-year-old nurse, who simply shared the patient’s airspace, suffered from rapid breathing, confusion, and headache. She was treated and observed in an overnight hospitalization before being discharged.
"Many EDs don’t have good plans in place for protecting the staff," says Marilyn Tarantino, RN, CSPI, poison information specialist at Grady Memorial Hospital in Atlanta. "We think often about what needs to be done for the patient, but what about the risk to ourselves?"
1. Geller RJ, Singleton KL, Tarantino ML, et al. Nosocomial poisoning associated with emergency department treatment of organophosphate toxicity — Georgia, 2000. MMWR 2001; 49:1,156-1,158.